Pennsylvania, 2017

Strong Wind in Pennsylvania, February 12, 2017

February 12, 2017 · NWS CTP · 2 events in 2 counties and zones

Strong winds on the backside of a powerful coastal storm produced widespread gusts between 40 and 55 mph across Central Pennsylvania during the late-evening and into the overnight hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Strong winds on the backside of a powerful coastal storm produced widespread gusts between 40 and 55 mph across Central Pennsylvania during the late-evening and into the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 12, 8:22 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 12, 8:22 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service State College PA
822 PM EST Sun Feb 12 2017

.SYNOPSIS...
A potent storm system with multiple facets and threats will
move through the region late today through Monday. High
pressure will return with fair and mild conditions for Tuesday
with much lighter wind. Another potent upper level disturbance
and surface cold front will move southeast from the Upper Great
Lakes and bring the cold air back to the state for Wednesday
through Friday. Abnormally warm air looks like it returns for
next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

A line of low topped thunderstorms has formed over SWRN Pa and
has been associated with sporadic wind damage.

The main surface low is now south of New England and deepening
rapidly. Cold air is now pouring into the local area and the
line of convection is associated with a weak secondary trof in
the colder airmass.

Surface winds not associated with the gusty thunderstorms will
be on the increase as the gradient tightens and a strong
isallobaric pressure rise slides across the region. Bufkit
soundings support frequent gusts developing on the 35-50 mph
range over the next several hours and continue into Monday.

The QPF for the rest of today from some bands of fast moving
showers will be less than one tenth of an inch, and the
combination with limited additional snowmelt/runoff will not be
enough to cause any flooding problems.

As the colder air pours into the region and we develop a deep NW
flow over the Gr Lakes, lake and orographically enhanced snow
showers will be on the increase into NWRN Pa and the Laurel
Highlands.

Snow accumulations over the far NW will be enough to create
hazardous travel. There will be a favorable fetch off Lake Erie and
there will also be quite a bit of speed shear and gusty winds.
Will hold the LES warning to Warren Co for now, and an advisory
McKean Co. The fetch is not favorable for heavy snow for much
of the area, but the Laurels and their upslope help will
probably tack on another 1-3" to the coating which may occur
during the push of cold air early in the night. Potter Co and
maybe even Elk Co may need an advy for snow eventually if the
bands are more persistent than currently anticipated - but
confidence is low for that at this time. The bands will be
numerous, but also fast moving and a fairly short distance away
from the lake.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
The wind decreases gradually in the afternoon, but will still
be quite gusty (30-35 mph) as the low pulls northeast of Cape
Cod. The snow showers also diminish/dissipate fairly quickly as
the subsidence inversion base drops steadily. Max temps Monday
will be near normal (about 40F) in the eastern valleys with the
strong downslope flow and eventual clearing. However, highs will
stay 5-10F short of normal elsewhere.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
The winds will gradually slacken Monday night into Tuesday as a
ridge of high pressure slides east from the Ohio Valley.

An area of low-mid level warm advection-induced light snow may
brush the NW mtns Tuesday as another nrn stream wave approaches
from the Upper Glakes. This wave of moisture and instability
will drop through Tuesday night into Wednesday, though most
precipitation should be relegated to the mountains.

SFC low has shifted further north with cold air back into the
region mid week through the end of the week. Light precipitation
possible with another shot of cold air and gusty NW winds
through the mtns. The influx of cold air will shift as a ridge
will builds in into next weekend. Currently 850mb temps are in
the +4C range so expect warmer temperatures.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
A cold front will sweep through central Pa this evening,
accompanied by a round of snow showers/squalls across the NW
Mtns and rain showers elsewhere. IFR CIGs from IPT south to
MDT/LNS will give way to rapid improvement by around 02Z-03Z, as
drier air works in behind the front. Main story across the
entire region will be the strong, gusty WNW winds following the
frontal passage. Model soundings support frequent gusts
overnight of around 40kts with peak gusts close to 50kts
possible, mainly across southern Pa.

Behind the front, model soundings support mainly VFR conditions
east of the mountains overnight. However, residual low level
moisture ascending the Allegheny Plateau will result in
lingering snow showers with occasional IFR VIS reductions at
BFD and JST.

Gradual improvement is expected Monday, as high pressure
approaches from the Midwest. However, MVFR CIGs/flurries appear
likely at BFD/JST for much of the day. Bufkit soundings support
wind gusts to around 45kts across southeast Pa during the
morning (35kts northwest Pa), then gradually diminishing winds
toward evening.

Outlook...

Tue...No sig wx expected.

Wed-Thu...Sct shsn/VIS reduction possible BFD/JST.

Fri...No sig wx expected.

&&

.EQUIPMENT...
KFIG surface observation will be off line until further notice
due to failed power feed.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 PM EST Monday for PAZ006-010>012-017>019-
024>028-033>035-037-041-042-045-046-049>053.
Wind Advisory until 5 PM EST Monday for PAZ036-056>059-063>066.
Winter Weather Advisory until 1 PM EST Monday for PAZ024-033.
Lake Effect Snow Advisory until 1 PM EST Monday for PAZ005.
Wind Advisory until 4 AM EST Monday for PAZ004-005.
Lake Effect Snow Warning until 1 PM EST Monday for PAZ004.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...Lambert
LONG TERM...Lambert/Ceru
AVIATION...Fitzgerald
EQUIPMENT...
Hazardous weather outlook, Feb 12, 9:26 PM EST, 34 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
926 PM EST Sun Feb 12 2017

PAZ036-056-057-059-063>066-140230-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
926 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-025>028-034-035-140230-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
926 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-018-037-041-042-140230-
Northern Clinton-Northern Centre-Tioga-Northern Lycoming-Sullivan-
926 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-140230-
Warren-
926 PM EST Sun Feb 12 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.
   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024-033-140230-
Cambria-Somerset-
926 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ017-140230-
Clearfield-
926 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-010-011-140230-
Potter-Elk-Cameron-
926 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-140230-
McKean-
926 PM EST Sun Feb 12 2017

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Lake Effect Snow Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Lake Effect Snow Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ045-046-049>053-140230-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
926 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ058-140230-
Schuylkill-
926 PM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 12, 8:46 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
846 PM EST SUN FEB 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     BERLIN                  39.92N  78.95W
02/12/2017                   SOMERSET           PA   911 CALL CENTER

            TREES REPORTED DOWN.

&&

EVENT NUMBER CTP1700406

EVANEGO
Local storm report, Feb 12, 8:48 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
848 PM EST SUN FEB 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TSTM WND DMG     BERLIN                  39.92N  78.95W
02/12/2017                   SOMERSET           PA   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER CTP1700407

LA CORTE
Local storm report, Feb 12, 9:15 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
915 PM EST SUN FEB 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     BLUE KNOB               40.35N  78.55W
02/12/2017                   BLAIR              PA   SOCIAL MEDIA

            TREES AND WIRES REPORTED DOWN NEAR BLUE KNOB.

&&

EVENT NUMBER CTP1700408

EVANEGO
Local storm report, Feb 12, 9:23 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
923 PM EST SUN FEB 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     HUNTINGDON              40.50N  78.01W
02/12/2017                   HUNTINGDON         PA   911 CALL CENTER

            TREES REPORTED DOWN COUNTYWIDE.

&&

EVENT NUMBER CTP1700409

EVANEGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Mifflin

When
February 12, 10:00 PM EST
Where
Mifflin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

Strong winds on the back side of a developing coastal storm blew out a 40-50 foot storefront window on a business on Route 22 in Lewistown.

Strong Wind, Cumberland

When
February 12, 11:40 PM EST
Where
Cumberland forecast zone
Measured
43 kt (49 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

A 22-year-old man died after a tree branch downed by strong winds crashed through his windshield. The man was driving on Route 944 in Silver Spring Township when the branch struck him in the chest around 2340 EST. He was taken to West Shore Hospital where he died from his injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Cumberland2017-02-1322MaleVehicle/Towed TrailerDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670582, 669719.